Batangas City, Philippines - A one-year-old boy died last week in a hospital in Batangas City after a nursing student inadvertently injected him with a chemical compound meant to be infused through an intravenous drip, a hospital official said Tuesday.
Dr. Renato Dimayuga, Batangas Regional Hospital director, said victim John Jesreel Halcon died of cardiac arrest shortly after the 22-year-old nursing student wrongfully injected him with potassium chloride at around 5 p.m. last Thursday.
The medicine, he said, was meant to help patients suffering from dehydration.
"It was an accident. The student nurse accidentally injected the victim with the medicine. But we're still investigating what actually happened," Dimayuga told the Philippine Daily Inquirer over the mobile phone.
"This is really unfortunate."
Dimayuga denied reports that the hospital tried to conceal the truth about the death of the baby. He said he had formed a team of hospital officials to look into the incident.
"This incident is already in the police blotter," he said.
He said the victim's parents brought the baby to the hospital on Wednesday afternoon. He said the baby was then diagnosed with acute gastroenteritis and moderate dehydration.
The baby, who was admitted to the charity ward, was immediately given with dextrose.
The victim was the second child of a couple who reside in the village of Cuta, Batangas City.
Asked if student nurses were allowed to inject medicines on the patients, he said they were not.
"That's what we're trying to find out. Nursing students are not supposed to inject medicines into the patients," he said.
He noted that the nurse assigned to look after the victim was also tasked to take care of 40 other patients.
Full Story: http://services.inquirer.net/print/p...ticle_id=54618
Mar 18, '07
As a matter of fact student nurses are able to give injections, but we have to be checked off with our instructor (at least in my program) and be able to tell exactly why we are giving, how we are to be giving it, what to look for and where to inject, if it's an IM or IVP.
Last edit by Heart4RN on Mar 18, '07
: Reason: clarification